Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 350, NWS Twin Cities, MN

September 13, 2007Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 13, 2007, 12:55 PM CDT for Pepin County, Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2007, 12:55 PM CDT (17:55 UTC)
Expired
Sep 13, 2007, 1:30 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Pepin County, WI

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 1:10 PM CDTHAIL 0.75Pepin, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 131756
SVRMPX
WIC091-131830-
/O.NEW.KMPX.SV.W.0350.070913T1755Z-070913T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1255 PM CDT THU SEP 13 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST PEPIN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 130 PM CDT

* AT 1252 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  STOCKHOLM...OR ABOUT OVER LAKE CITY...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEPIN...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4447 9208 4442 9208 4446 9226 4454 9231
      4455 9216 4454 9214 4457 9203
TIME...MOT...LOC 1755Z 253DEG 53KT 4449 9224

$$

JPR
2 follow-up statements
000 
WWUS53 KMPX 131816
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT THU SEP 13 2007

WIC091-131830-
/O.CON.KMPX.SV.W.0350.000000T0000Z-070913T1830Z/
PEPIN WI-
114 PM CDT THU SEP 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR PEPIN COUNTY...

AT 111 PM CDT...DOPPLER RADAR INDICATED A WEAKER SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS 
LOCATED 3 MILES EAST OF STOCKHOLM...OR ABOUT 16 MILES NORTHWEST OF 
KELLOGG...AND MOVING EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE PEPIN.

LAT...LON 4447 9208 4442 9208 4446 9226 4454 9231
      4455 9216 4454 9214 4457 9203
TIME...MOT...LOC 1814Z 254DEG 50KT 4451 9212

$$

JPR
000 
WWUS53 KMPX 131823
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT THU SEP 13 2007

WIC091-131833-
/O.EXP.KMPX.SV.W.0350.000000T0000Z-070913T1830Z/
PEPIN WI-
123 PM CDT THU SEP 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR PEPIN COUNTY EXPIRES AT 130 PM
CDT...

SEVERE STORMS HAVE MOVED OUT OF THE AREA AND ADDITIONAL DEVELOPMENT
IS NOT EXPECTED.

LAT...LON 4447 9208 4442 9208 4446 9226 4454 9231
      4455 9216 4454 9214 4457 9203
TIME...MOT...LOC 1823Z 254DEG 50KT 4454 9195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 11:46 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 13, 11:46 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT THU SEP 13 2007

.UPDATE...
FORECAST HAS BEEN TWEAKED BASED ON SATELLITE AND RADAR TRENDS.
EARLIER CONVECTION BLOSSOMED THANKS TO SOME UPRIGHT INSTABILITY
ON NEARLY 9C/KM MID LEVEL LAPSE RATES /SEE MPX 12Z RAOB/ AND EVEN
SOME SLANTWISE INSTABILITY. MID LEVEL FRONTOGENETIC SIGNATURE MAY
HAVE WEAKENED BASED ON RADAR TRENDS...BUT SIGNS ON THE RUC THAT
SOME SHOWERS DRIVEN BY THIS ARE STILL POSSIBLE ACROSS MINNESOTA
THROUGH THE AFTN. EAST OF THIS...WRN WI WILL BE AHEAD OF THE COLD
FRONT INTO MID AFTN WHICH SHOULD PASS EAU CLAIRE AROUND 400 PM OR
SO. SFC TDS HAVE CLIMBED AT RATES OF 4F PER HOUR AT A HANDFUL OF
SITES IN WRN WI...HOWEVER STARTING VALUE WAS LOWER 40S THIS
MORNING SO SFC CAPE WILL STILL BE BARELY ANYTHING THROUGH MID
AFTN. DO THIS SOME REDEVELOPING SCT CONV OFF OR THIS MORNINGS
DYING ACTIVITY IS MORE LIKELY THROUGH THAT TIME OVER THIS AREA.
GIVEN SPOTTER STORM REPORTS FROM MN...SMALL HAIL WILL BE LIKELY
WITH MOST THUNDERSTORMS TODAY.

&&

.PREV DISCUSSION... /ISSUED 543 AM CDT THU SEP 13 2007/

DISCUSSION...
SURFACE FRONT EXTENDED FROM NEAR KROX TO KPIR AT 08Z THIS MORNING.
HAVE RELEGATED CHANCE POPS MAINLY TO WEST CENTRAL WI...WHERE THE
NAM AND GFS 305K SURFACES INDICATE RELATIVELY LOWER CONDENSATIONAL
PRESSURE DEFICITS CORRELATED WITH WEAK UPGLIDE THIS AFTERNOON AND
EARLY EVENING. TEMPERATURES TODAY WILL GENERALLY RANGE FROM 60 TO
70 DEGREES...WITH THE EXCEPTION OF SOUTH CENTRAL MN INTO WEST
CENTRAL WI...WHERE SOME LOW 70S ARE POSSIBLE PRIOR TO THE FRONTAL
PASSAGE.

HEIGHTS/THICKNESSES COME CRASHING DOWN BY FRIDAY /540 THICKNESS TO
THE IA BORDER/...AS CYCLONIC FLOW AND ATTENDANT COLD AIR ADVECTION
PREVAIL IN THE WAKE OF THE SHORTWAVE TROUGH. HIGH TEMPERATURES
WILL RESULTANTLY AVERAGE AROUND 20 DEGREES BELOW NORMAL FOR MID
SEPTEMBER...WITH READINGS BETWEEN 50 AND 55 DEGREES EXPECTED.

WINDS WILL SLACKEN ON FRIDAY NIGHT AS THE SURFACE RIDGE SETTLES IN
ACROSS THE UPPER MIDWEST...WITH SATURDAY MORNING LOWS LIKELY
PLUMMETING TO OR SLIGHTLY BELOW THE FREEZING MARK IN MANY
LOCATIONS. BELOW NORMAL READINGS WILL PREVAIL ON
SATURDAY...ALTHOUGH SOUTHERLY FLOW WILL INVOKE A WARMING TREND INTO
SUNDAY. THE ECMWF AND NAM MODELS INDICATED SOME ELEVATED
INSTABILITY ACROSS SOUTHERN MN ON SATURDAY NIGHT AS MOISTURE
RETURN DEVELOPS. INCREASED CLOUD COVER AND INTRODUCED LOW POPS FOR
RAIN SHOWERS.

THE GFS AND ECMWF BOTH PROG THE NEXT FRONT TO ARRIVE IN THE MONDAY
NIGHT THROUGH TUESDAY TIMEFRAME...DURING WHICH 30 TO 40 PERCENT POPS
HAVE BEEN MAINTAINED.

.AVIATION.../12Z TAF ISSUANCE/
COLD FRONT WILL CONTINUE TO BARREL ACROSS THE UPPER MIDWEST AND THRU
ALL THE TAF SITES OVER OUR FORECAST AREA BY MID AFTERNOON. FEW TSRA
HAD DEVELOPED OVER THE SE PORTION OF OUR FCST AREA...WELL AHEAD OF
THE FRONT OVER PARTS OF SOUTH CENTRAL MN AND WEST CENTRAL WISCONSIN.
CEILING AND WEATHER CONDITIONS MIGHT DETERIORATE INVOF TSRAS AND
CLOSE TO FRONTAL BOUNDARY TDA.  MEANWHILE...CLOUDS AND CEILINGS WILL
START OFF AT OR ABOVE 10K FEET AGL AND LOWER TO AROUND 4-5K FEET
AGL.  CONDS IMPROVING A COUPLE OF HOURS AFTER FRONTAL PASSAGE.  THE
MAIN AVIATION IMPACT WILL BE WINDS WITH OCNL GUSTS 28 KNOTS. VFR
CONDITIONS ARE EXPECTED TO PREVAIL AFTERWARDS WITH NORTHWEST SFC
WINDS DIMINISH TO 10 TO 15 MPH LATER THIS EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 13, 12:15 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT THU SEP 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MID AFTERNOON ACROSS
WESTERN WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA. SMALL HAIL IS
LIKELY WITH ANY OF THESE THUNDERSTORMS. SOME THUNDERSTORMS EAST OF
A BLOOMER TO DURAND WISCONSIN LINE MAY BRIEFLY BECOME SEVERE WITH
PENNY SIZE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY THROUGH THE REMAINDER OF
THIS AFTERNOON.

MTF

In the hours before

Special weather statement, Sep 13, 10:38 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT THU SEP 13 2007

MNZ053-062-063-070-WIZ014-015-023>025-131646-
BARRON-CHISAGO-DAKOTA-DUNN-PIERCE-POLK-RAMSEY-ST. CROIX-WASHINGTON-
1038 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR CHISAGO...WASHINGTON...RAMSEY...
DAKOTA...POLK...BARRON...ST. CROIX...DUNN AND PIERCE COUNTIES UNTIL
1145 AM CDT...

AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
BALSAM LAKE TO 6 MILES EAST OF FOREST LAKE TO EAGAN...AND MOVING
EAST AT AROUND 50 MPH.

SOME OF THE STRONGER STORMS COULD PRODUCE ONE HALF INCH DIAMETER
HAIL.

LOCATIONS THAT MAY BE AFFECTED INCLUDE STILLWATER...MAPLEWOOD...
TURTLE LAKE...HUDSON AND BARRON.
Local storm report, Sep 13, 11:23 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             RICHFIELD               44.88N 93.28W
09/13/2007  E0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

JPR
Special weather statement, Sep 13, 11:44 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1144 AM CDT THU SEP 13 2007

MNZ078-131730-
GOODHUE-
1144 AM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTIES UNTIL 1230 PM
CDT...

AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTHFIELD...AND MOVING EAST AT 55 MPH.

ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE CANNON FALLS.

PEOPLE IN NORTHERN GOODHUE COUNTY...INCLUDING THE CITY OF CANNON
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
Special weather statement, Sep 13, 12:17 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT THU SEP 13 2007

MNZ078-WIZ024>028-131815-
CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-
1217 PM CDT THU SEP 13 2007

...SIGNIFICANT WEATHER ALERT FOR GOODHUE...CHIPPEWA...DUNN...
PIERCE...EAU CLAIRE AND PEPIN COUNTIES UNTIL 115 PM CDT...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM MENOMONIE TO 9
MILES SOUTHEAST OF ELLSWORTH TO 6 MILES NORTHWEST OF WEST
CONCORD...AND MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.
Local storm report, Sep 13, 12:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             5 N MAIDEN ROCK         44.64N 92.31W
09/13/2007  E1.25 INCH       PIERCE             WI   TRAINED SPOTTER

&&

JPR
Local storm report, Sep 13, 12:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1242 PM CDT THU SEP 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             ZUMBROTA                44.29N 92.67W
09/13/2007  E0.88 INCH       GOODHUE            MN   TRAINED SPOTTER

&&

JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:21 PM CDTSevere Thunderstorm WarningMPXPierce24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.